Alert archive / Montana / Red Flag Warnings in 2006
Red Flag Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 22, 2006, 6:12 AM MDT for 16 counties in Montana; 5 counties in Idaho. It took effect at Aug 22, 2006, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2006, 6:12 AM MDT (12:12 UTC)
- In effect from
- Aug 22, 2006, 12:00 PM MDT
- Expired
- Aug 22, 2006, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
All 21 counties
Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 0.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3091 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KMSO 221212 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 612 AM MDT TUE AUG 22 2006 IDZ102-103-MTZ104>111-222130- /O.UPG.KMSO.FW.A.0008.060822T1800Z-060823T0400Z/ /O.NEW.KMSO.FW.W.0008.060822T1800Z-060823T0400Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 512 AM PDT TUE AUG 22 2006 /612 AM MDT TUE AUG 22 2006/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 10 PM MDT /9 PM PDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN WEST CENTRAL IDAHO AND WESTERN MONTANA (ZONES 102 THROUGH 111)... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 10 PM MDT /9 PM PDT/ THIS EVENING. THIS REPLACES THE FIRE WEATHER WATCH. WINDS WILL BECOME GUSTY THIS AFTERNOON IN THE WAKE OF A WEATHER DISTURBANCE THAT IS MOVING THROUGH NORTHERN IDAHO AND NORTHWEST MONTANA THIS MORNING. THIS IN COMBINATION WITH VERY LOW RELATIVE HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON AND EVENING. SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WILL BE COMMON ON THE MID AND UPPER SLOPES AS WELL AS IN THE BROADER VALLEYS. HUMIDITIES WILL NOT BE QUITE AS DRY AS YESTERDAY...BUT STILL WILL DROP INTO THE TEENS IN THE VALLEYS...AND THE UPPER TEENS AND 20S IN THE HIGHER TERRAIN. SOME SPORADIC WINDS HAVE ALREADY KICKED UP THIS MORNING IN RESPONSE TO OUTFLOW FROM THE PASSING HIGH BASED SHOWERS. THESE WILL DIMINISH AS THE WEATHER SYSTEM PASSES TO THE NORTH. THE WINDS THIS AFTERNOON WILL BE MORE CONSISTENT AND WIDESPREAD. THESE CONDITIONS WILL IMPROVE SHORTLY AFTER DARK. $$
2 follow-up statements
000 WWUS85 KMSO 222040 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 240 PM MDT TUE AUG 22 2006 MTZ110-111-230400- /O.NEW.KMSO.FW.A.0009.060823T1800Z-060824T0400Z/ /O.CON.KMSO.FW.W.0008.000000T0000Z-060823T0400Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 240 PM MDT TUE AUG 22 2006 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN THE BEAVERHEAD NATIONAL FOREST (ZONES 110 AND 111)... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES IN THE BEAVERHEAD NATIONAL FOREST (ZONES 110 AND 111)... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING. THE ATMOSPHERE CONTINUES TO BE UNSTABLE WITH THE PASSING OF A WEATHER SYSTEM TODAY...WINDS MIXING DOWN IN COMBINATION WITH VERY LOW RELATIVE HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE EVENING. SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WILL BE COMMON ON THE MID AND UPPER SLOPES AS WELL AS IN THE BROADER VALLEYS. HUMIDITIES WILL DROP INTO THE TEENS IN THE VALLEYS... AND THE UPPER TEENS AND 20S IN THE HIGHER TERRAIN. THESE CONDITIONS WILL IMPROVE SHORTLY AFTER DARK. ANOTHER WEATHER SYSTEM WILL ENTER SOUTHWEST MONTANA WEDNESDAY. STRONG WINDS 15 TO 25 MPH WITH GUSTS TO 30 ARE POSSIBLE...AGAIN WITH RELATIVE HUMIDITIES DIPPING BELOW 20 PERCENT. THIS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON AND EVENING. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ IDZ102-103-MTZ104>109-230400- /O.CON.KMSO.FW.W.0008.000000T0000Z-060823T0400Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- EAST LOLO-BITTERROOT- 140 PM PDT TUE AUG 22 2006 /240 PM MDT TUE AUG 22 2006/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT /9 PM PDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR CENTRAL IDAHO AND WESTERN MONTANA... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT /9 PM PDT/ THIS EVENING. THE ATMOSPHERE CONTINUES TO BE UNSTABLE WITH THE PASSING OF A WEATHER SYSTEM TODAY...WINDS MIXING DOWN TO THE SURFACE IN COMBINATION WITH VERY LOW RELATIVE HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE EVENING. SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WILL BE COMMON ON THE MID AND UPPER SLOPES AS WELL AS IN THE BROADER VALLEYS. HUMIDITIES WILL DROP INTO THE TEENS IN THE VALLEYS... AND THE UPPER TEENS AND 20S IN THE HIGHER TERRAIN. THESE CONDITIONS WILL IMPROVE SHORTLY AFTER DARK. $$
000 WWUS85 KMSO 230409 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 1009 PM MDT TUE AUG 22 2006 IDZ102-103-MTZ104>109-231615- /O.EXP.KMSO.FW.W.0008.000000T0000Z-060823T0400Z/ /O.EXA.KMSO.FW.A.0009.060823T1800Z-060824T0400Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- EAST LOLO-BITTERROOT- 909 PM PDT TUE AUG 22 2006 /1009 PM MDT TUE AUG 22 2006/ ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT /9 PM PDT/ THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR CENTRAL IDAHO AND WESTERN MONTANA... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. THE RED FLAG WARNING WILL EXPIRE AT 10 PM MDT /9 PM PDT/ THIS EVENING. THE ATMOSPHERE WILL BECOME UNSTABLE WITH THE PASSING OF ANOTHER WEATHER SYSTEM WEDNESDAY AFTERNOON...WINDS MIXING DOWN IN COMBINATION WITH VERY LOW RELATIVE HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE EVENING. SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL BE COMMON ON THE MID AND UPPER SLOPES AS WELL AS IN THE BROADER VALLEYS. HUMIDITIES WILL DROP INTO THE TEENS IN THE VALLEYS... AND THE UPPER TEENS AND 20S IN THE HIGHER TERRAIN. THESE CONDITIONS WILL IMPROVE SHORTLY AFTER DARK. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ MTZ110-111-231615- /O.EXP.KMSO.FW.W.0008.000000T0000Z-060823T0400Z/ /O.CON.KMSO.FW.A.0009.060823T1800Z-060824T0400Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 1009 PM MDT TUE AUG 22 2006 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES IN THE BEAVERHEAD NATIONAL FOREST (ZONES 110 AND 111)... THE ATMOSPHERE WILL BECOME UNSTABLE WITH THE PASSING OF ANOTHER WEATHER SYSTEM WEDNESDAY AFTERNOON...WINDS MIXING DOWN IN COMBINATION WITH VERY LOW RELATIVE HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE EVENING. SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL BE COMMON ON THE MID AND UPPER SLOPES AS WELL AS IN THE BROADER VALLEYS. HUMIDITIES WILL DROP INTO THE TEENS IN THE VALLEYS... AND THE UPPER TEENS AND 20S IN THE HIGHER TERRAIN. THESE CONDITIONS WILL IMPROVE SHORTLY AFTER DARK. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 22, 3:40 AM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 22, 3:40 AM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
340 AM MDT TUE AUG 22 2006
.SHORT TERM...INCOMING WEATHER DISTURBANCE MOVING RAPIDLY INTO
NORTH CENTRAL IDAHO AND FAR WESTERN MONTANA EARLY THIS MORNING.
RADAR SHOWING HIGH BASED SHOWERS BUT NOT MUCH PRECIP REACHING ANY
SURFACE WEATHER STATIONS THUS FAR. WITH CONTINUED DRY AIR AT THE
SURFACE...BELIEVE THIS WILL HOLD TRUE THROUGH THE MORNING WITH
PEOPLE WAKING UP TO A FAIRLY CHAOTIC SKY BUT LIKELY NOT HAVING TO
USE THEIR WINDSHIELD WIPERS. THE EVAPORATIVE COOLING STILL HAS
POTENTIAL TO PRODUCE SOME OUTFLOW AT THE GROUND HOWEVER. THE BACK
EDGE OF THE SHOWER ACTIVITY IS ALREADY INTO SOUTHERN IDAHO
COUNTY...SO THIS WILL BE A MORNING EVENT FOR MOST OF THE NORTHERN
ROCKIES. IT WILL LIKELY STILL BE PASSING FAR NORTHWEST MONTANA THIS
AFTERNOON. WILL ALSO MAINTAIN A SMALL THREAT OF LATE AFTERNOON
THUNDERSTORMS OVER SOUTHWEST MONTANA WITH RESIDUAL INSTABILITY AND
A STALLED SURFACE BOUNDARY.
THIS INSTABILITY WILL ALLOW MODERATE WINDS ALOFT TO MIX TO THE
SURFACE EARLY THIS AFTERNOON INTO THE EVENING. ONLY SLIGHT COOLING
EXPECTED TODAY...ESPECIALLY WITH A FAIR BIT OF SUNSHINE THIS AFTERNOON.
A SECOND DISTURBANCE WILL PASS OVER WEDNESDAY. MAIN THREAT OF
THUNDERSTORMS FROM THIS FEATURE WILL BE OVER THE FAR NORTH.
HOWEVER...THE AFOREMENTIONED SURFACE BOUNDARY WILL STILL BE OVER
SOUTHWEST MONTANA AND EAST CENTRAL IDAHO...AND EXPECT CONVECTION
TO REDEVELOP IN THOSE AREAS DURING THE AFTERNOON. BREEZY
CONDITIONS WILL ALSO REDEVELOP ACROSS THE NORTHERN ROCKIES.
.LONG TERM...THURSDAY THROUGH MONDAY...A THIRD SYSTEM WILL DROP
INTO NORTHERN IDAHO AND WESTERN MONTANA THURSDAY AFTERNOON THROUGH
FRIDAY. THE COOLING WITH THIS SYSTEM WILL BE MORE NOTICEABLE AS IT
MOVES IN FROM THE NORTHWEST. ANY SHOWERS THAT DEVELOP WILL STILL
BE PRETTY LIGHT BUT MAY BE MORE EXTENSIVE IN AERIAL COVERAGE. THE
WEEKEND SHOULD BRING A SLOW WARM UP AS HIGH PRESSURE REBUILDS.
&&
.AVIATION...HIGH BASED SHOWERS AND EMBEDDED THUNDERSTORMS WILL
MOVE FROM SOUTH TO NORTH THROUGH WESTERN MONTANA AND NORTHERN
IDAHO THIS MORNING DUE TO A PASSING DISTURBANCE.
INSTABILITY...THOUGH...COULD KICK OFF A FEW AIR MASS THUNDERSTORMS
THIS AFTERNOON AND EVENING AS WELL. SEE APPROPRIATE TAFS AND
TWEBS.
&&
.FIRE WEATHER...WILL UPGRADE WATCH TO A WARNING WITH MORNING
FORECAST. MORNING SHOWERS COULD PROVIDE AN EARLY SHOT OF GUSTY
WINDS...THEN WE MAY GET A SHORT LULL BEFORE THE AFTERNOON WINDS
DEVELOP. DO NOT EXPECT A MAJOR EVENT...BUT THINK 15 TO 25 MPH WILL
BE COMMON FROM MID SLOPES TO RIDGES. HUMIDITIES WILL BE SOMEWHAT
IMPROVED FROM THE SINGLE DIGITS IN THE VALLEYS THE PAST COUPLE
DAYS. STILL EXPECT THEM TO DROP INTO THE TEENS...THOUGH.
WINDS A FACTOR AGAIN WEDNESDAY...BUT WITH CONTINUED TEMPERATURE
AND HUMIDITY IMPROVEMENT.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM NOON TO 10 PM TUESDAY FOR KOOTENAI/CABINET
REGION...WEST GLACIER REGION...FLATHEAD/MISSION VALLEYS...LOWER
CLARK FORK REGION...MISSOULA/BITTERROOT VALLEYS...
BITTERROOT/SAPPHIRE MOUNTAINS...BUTTE/BLACKFOOT REGION...
POTOMAC/SEELEY LAKE REGION. (ZONES 104 THROUGH 111)
ID...RED FLAG WARNING FROM NOON TO 10 PM TUESDAY FOR NORTHERN
CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS...
OROFINO/GRANGEVILLE REGION...LOWER HELLS CANYON/SALMON RIVER
REGION. (ZONES 102 AND 103)
&&
WHITMOREHazardous weather outlook, Aug 22, 6:03 AM MDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 603 AM MDT TUE AUG 22 2006 IDZ005>010-MTZ001>007-043-222100- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 503 AM PDT TUE AUG 22 2006 /603 AM MDT TUE AUG 22 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A WEAK DISTURBANCE IS MOVING THROUGH NORTHERN IDAHO AND WESTERN MONTANA THIS MORNING. INCREASED MID LEVEL FLOW BEHIND THIS FEATURE WILL MIX DOWN TO THE SURFACE THIS AFTERNOON. THE WINDS IN COMBINATION WITH THE CONTINUED HOT AND DRY AIR MASS WILL CREATE DANGEROUS FIRE CONDITIONS THIS AFTERNOON AND EVENING. PLEASE SEE GTFRFWMSO FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND WILL PICK UP AGAIN WEDNESDAY AFTERNOON...BUT TEMPERATURES AND HUMIDITIES WILL BE SOMEWHAT IMPROVED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:40 PM MDT | Fire Weather Watch | MSO | Beaverhead, Deer Lodge, Flathead, Glacier, Granite, Jefferson and 10 more | 15 hr |
Nearby
Red Flag Warnings in Montana, 2006Red Flag Warnings in Idaho, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.